Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 27, 2002, 4:39 PM EDT for Pamlico County, North Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 2002, 4:39 PM EDT (20:39 UTC)
- Expired
- Jul 27, 2002, 5:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Pamlico County, NC
The radar
The Morehead City radar (KMHX), 46 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:13 PM EDT | Hail 0.75 | Whortonville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 920 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
469 WUUS52 KMHX 272039 SVRMHX NCC137-272130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 439 PM EDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAMLICO COUNTY IN EASTERN NORTH CAROLINA * UNTIL 530 PM EDT * AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LOWLAND...OR ABOUT 15 MILES NORTHEAST OF BAYBORO...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN PAMLICO COUNTY AT 450 PM EDT. RURAL EASTERN PAMLICO COUNTY AT 500 PM EDT. OTHER LOCATIONS IN THE WARNING INCLUDE HOBUCKEN. THIS STORM WILL PRODUCE LARGE HAIL...STRONG DAMAGING WINDS...AND VERY HEAVY RAIN. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3540 7655 3526 7670 3505 7645 3522 7627 6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:07 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 27, 2:07 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 207 PM EDT SAT JUL 27 2002 ...HOT AND HUMID NEXT 2 DAYS... A S/W WILL MOVE SE ACROSS VA TONIGHT AND WILL PROBABLY TRIGGER SOME SCATTERED TSTMS LATE THIS AFTERNOON THROUGH AROUND MIDNIGHT. THEN IT LOOKS LIKE WE WILL BE DRY (PCPN WISE) THROUGH MON. IT WILL BE HOT AND HUMID TOMORROW THROUGH TUE WITH TEMPS 95-100 FOR THE COASTAL PLAIN TAPERING OFF TO NEAR 90 FOR THE SOUTHERN OUTER BANKS. SW WINDS WILL RULE THROUGH TUE AND THE BREEZE WILL FEEL GOOD WITH HEAT INDICES FROM 105-110 TOMORROW AND MON WITH A FEW SPOTS GETTING TO 110-115 IF WE REACH 100 FOR A TEMP. AVN IS THE MODEL OF CHOICE AS IT CONTINUES TO ACCURATELY DEPICT FEATURES WHERE PCPN IS OCCURRING. WILL SEND ANOTHER SPS TO FRESHEN UP UPCOMING HOT AND HUMID CONDITIONS. THANKS AKQ FOR COORDINATION. TEMPS...WILL USE A BLEND OF THE FWC AND MAV. EXTENDED...UPPER HIGH OFF THE SE U.S. COAST WILL RIDGE ACROSS E NC MON NIGHT AND TUE THEN A WEAK S/W APPROACHES FROM THE W WED. A WEAK SFC LOW DEVELOPS THU OVER THE CAROLINAS AND CONTINUES TO HANG AROUND UNTIL EARLY AM SAT. SO WILL GO WITH CHANCE POPS FROM LATE WED THROUGH FRI THEN A SLIGHT CHANCE OF RW EARLY SAT NEAR THE COAST. TOASTY TEMPS WILL CONTINUE TUE THEN CLOSER TO NORMAL THE REST OF THE WEEK. MARINE...ALL WATERS NOW HAVE A SSW/SW FLOW AND WILL BE ABLE TO FURTHER COMBINE OUR MARINE ZONES IN THE UPCOMING FCST. WINDS/SEAS WILL BE A LITTLE HIGHER OVER SRN SECTIONS OVERNIGHT...BUT STILL WELL BLO SCA CRITERIA WITH LARGELY 4 FOOTERS INCLUDING A LITTLE BIT OF A E/SE SWELL. THE ONLY PERIOD WHERE WE MIGHT SEE PSBL NEAR-SCA CONDITIONS WILL BE IN THE MON NIGHT TIMEFRAME AS GRADIENT TIGHTENS A BIT AND WILL CONTINUE TO ADVERTISE PSBL SCA CONDITIONS WITH SW WINDS 20 TO 25 KT AND SEAS PSBLY UP TO 5 FEET. .MHX...NONE. SHAFFER/COLLINS
In the hours before
Special weather statement, Jul 27, 2:38 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 238 PM EDT SAT JUL 27 2002 ...HIGH HEAT AND HUMIDITY TO CONTINUE FOR SEVERAL MORE DAYS... A BUILDING RIDGE OF HIGH PRESSURE...COUPLED WITH A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY...WILL LEAD TO VERY WARM HUMID AIR ACROSS EASTERN NORTH CAROLINA THROUGH EARLY NEXT WEEK. TEMPERATURES ON SUNDAY WILL RISE INTO THE LOWER TO MIDDLE 70S WITH HEAT INDEX VALUES OF 105 TO 110 DEGREES. BY MONDAY...TEMPERATURES WILL BE WARMER WITH HEAT INDICES IN THE 110 TO 115 DEGREE RANGE. A HEAT ADVISORY WILL LIKELY BE REQUIRED FOR SUNDAY AND MONDAY. CHILDREN, THE ELDERLY AND PEOPLE WITH CRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION, CRAMPS, OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS, RELATIVES, OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. COLLINS
Special weather statement, Jul 27, 2:47 PM EDT, 1 hour 52 minutes before
NCZ029-044>047-079>081-090>095-098-280900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 247 PM EDT SAT JUL 27 2002 ...HIGH HEAT AND HUMIDITY TO CONTINUE FOR SEVERAL MORE DAYS... A BUILDING RIDGE OF HIGH PRESSURE...COUPLED WITH A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY...WILL LEAD TO VERY WARM HUMID AIR ACROSS EASTERN NORTH CAROLINA THROUGH EARLY NEXT WEEK. TEMPERATURES ON SUNDAY WILL RISE INTO THE LOWER TO MIDDLE 70S WITH HEAT INDEX VALUES OF 105 TO 110 DEGREES. BY MONDAY...TEMPERATURES WILL BE WARMER WITH HEAT INDICES IN THE 110 TO 115 DEGREE RANGE. A HEAT ADVISORY WILL LIKELY BE REQUIRED FOR SUNDAY AND MONDAY. CHILDREN, THE ELDERLY AND PEOPLE WITH CRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION, CRAMPS, OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS, RELATIVES, OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. COLLINS
Special weather statement, Jul 27, 4:34 PM EDT, 5 minutes before
NCZ094-272115- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 434 PM EDT SAT JUL 27 2002 ...STRONG THUNDERSTORMS WILL AFFECT PAMLICO COUNTY UNTIL 515 PM EDT... AT 434 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN PAMLICO COUNTY...OR ABOUT 15 MILES NORTHEAST OF BAYBORO...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOBUCKEN AT 445 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LOWLAND. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. NP
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:39 PM EDT | Special Marine Warning | MHX | 81 min | |
| Jul 27, 6:12 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jul 27, 6:37 PM EDT | Special Marine Warning | MHX | 83 min | |
| Jul 27, 7:44 PM EDT | Flash Flood Warning | MHX | Carteret | 2 hr |
| Jul 27, 7:55 PM EDT | Special Marine Warning | MHX | 95 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.